Maine, 2013

Hail and Damaging Winds in Maine, June 23, 2013

June 23, 2013 · NWS GYX · 10 events in 3 counties and zones

A stalled frontal boundary across northern portions of the forecast area was the focus for afternoon convection on the afternoon of June 23rd. A weak shortwave swinging in from the west helped to increase wind fields aloft and strong heating south of the front produced CAPES in the 1000 to 1500 j/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A stalled frontal boundary across northern portions of the forecast area was the focus for afternoon convection on the afternoon of June 23rd. A weak shortwave swinging in from the west helped to increase wind fields aloft and strong heating south of the front produced CAPES in the 1000 to 1500 j/kg range. Large hail and damaging winds were the main threats with these storms, the stronger of which held together long enough to drift into southern portions of the region later in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 23, 2:42 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 23, 2:42 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
342 PM EDT SUN JUN 23 2013

.SYNOPSIS...
WARM AND MOIST AIR CONTINUES TO POOL SOUTH OF A STATIONARY FRONT
TO OUR NORTH. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
EACH DAY THROUGH THE WEEK AS SEVERAL DISTURBANCES CROSS THE
REGION. A LARGE UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST
LATE IN THE WEEK. THIS WILL ALLOW FOR COOLER TEMPERATURES...BUT
INCREASE THE CHANCE FOR SHOWERS ACROSS THE REGION.

&&

.NEAR TERM /TONIGHT/...
MESOSCALE MODELS LIKE THE HRRR HAVE A GOOD HANDLE ON ONGOING
CONVECTION TO OUR WEST. SHOWERS AND THUNDERSTORMS WHICH HAVE
FORMED IN THE HIGHER TERRAIN WILL COALESCE AND SPREAD DOWNSTREAM
IN THE NEXT FEW HOURS AS A COLD POOL DEVELOPS. SHOWERS AND
THUNDERSTORMS SHOULD FORM A LOOSE MULTICELL LINE OVER
CENTRAL/SOUTHERN NEW HAMPSHIRE AND INTO SW MAINE...MOVING OFFSHORE
THIS EVENING. THE SEVERE WEATHER THREAT LOOKS HIGHEST OVER
SOUTHERN AND CENTRAL NEW HAMPSHIRE WHERE MORE INSOLATION HAS
OCCURRED AND SURFACE-BASED CAPES OF 1200-1500 J/KG RESIDE.

THE BIGGEST SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.
TRAINING...AMPLE UNIDIRECTIONAL SHEAR...AND PRECIPITATION LOADING
WILL SUPPORT THE THREAT OF WET DOWNBURSTS. FACTORS LIMITING SEVERE
WEATHER INCLUDE THE LACK OF ANY REAL FOCUSING MECHANISM OR UPPER
LEVEL SUPPORT...AS WELL AS A RELATIVELY HIGH FREEZING LEVEL.
NEW STORMS WILL LIKELY DEVELOP ALONG OUTFLOW MERGERS AND IN AREAS
OF DIFFERENTIAL HEATING.

GYX SOUNDING FROM THIS MORNING HAS 1.72 INCHES OF PRECIPITABLE
WATER...WHICH IS CLOSE TO 2 STANDARD DEVIATIONS ABOVE NORMAL FOR
THE END OF JUNE. SATURATED AND WARM CLOUDS WILL CONTINUE TO SUPPORT
VERY HEAVY RAIN AND WARM RAIN PROCESSES. QPF AMOUNTS FOR THIS
EVENING WILL VARY WIDELY DEPENDING ON WHERE CONVECTION DEVELOPS.
TRAINING CELLS AND ANY UPSLOPE COMPONENT WILL HELP TO LOCALLY
BOOST RAINFALL TOTALS OVER ISOLATED AREAS...PERHAPS 1-2 INCHES.
OTHER LOCATIONS MAY SEE LESS THAN A TENTH OF AN INCH.

MUCH OF THE ACTIVITY WILL DIMINISH WITH THE LOSS OF DIURNAL
HEATING...AND AS A WEAK SURFACE TROUGH SHIFTS OFFSHORE. OVERNIGHT
LOWS WILL BE IN THE LOWER TO MID 60S AS THE LOWER LEVELS OF THE
ATMOSPHERE REMAIN SATURATED...LEADING TO PATCHY DENSE FOG
DEVELOPMENT.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
ANOTHER WEAK TROUGH CROSSES THE AREA TOMORROW WITH NEARLY ZONAL
FLOW ALOFT. SKIES WILL BE PARTLY CLOUDY ACROSS THE SOUTH
INITIALLY...AND THIS ALONG WITH WESTERLY WINDS WILL HELP BOOST
TEMPERATURES INTO THE 80S AND 90S. DEW POINTS REMAIN IN THE UPPER
60S MAKING FOR AN UNPLEASANTLY MUGGY DAY. HEAT INDEX VALUES REACH
THE LOWER 90S...STAYING SHORT OF ADVISORY CRITERIA. MOISTURE
WILL BE WRUNG OUT ONCE AGAIN IN THE FORM OF AFTERNOON AND EVENING
THUNDERSTORMS. HIGHER INSTABILITY WILL BE LOCATED OVER NORTHERN
AREAS...BUT A THUNDERSTORM COULD POP UP ANYWHERE WITH BROAD WEAK
FORCING.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
WARM AND HUMID WEATHER WILL CONTINUE THROUGH TUESDAY AND INTO
WEDNESDAY. WARM 850 MB TEMPERATURES OF +18C COULD LEAD TO HIGHS
REACHING THE 90 DEGREE MARK ACROSS SOUTHERN AND EASTERN NEW
HAMPSHIRE AND SOUTHWEST MAINE. WITH DEW POINTS IN THE UPPER 60S TO
LOW 70S... IT WILL BE HUMID. HEAT INDEX READINGS WILL TOP 90
DEGREES ACROSS THE COASTAL PLAIN OF MAINE AND NEW HAMPSHIRE...
WITH SOME READINGS APPROACHING 95. ALTHOUGH THIS IS SHORT OF
ADVISORY LEVELS... IT WILL STILL BE NOTICEABLY HOT AND HUMID.

WITH HOT AND HUMID WEATHER COMES THE THREAT OF THUNDERSTORMS. A
SHORTWAVE TROUGH WILL BE CROSSING SOUTHERN CANADA AND INTO
NORTHERN NEW ENGLAND ON TUESDAY... ADDING UPPER LEVEL SUPPORT TO
AN UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS ACROSS THE REGION.
NAM IS SHOWING STRONGER MID AND UPPER LEVEL FLOW THAN THE GFS...
AND IF THIS IS THE CASE THEN THERE WILL BE AMPLE DEEP LAYER SHEAR
TO SUPPORT SUPERCELLS AND MULTICELL CLUSTERS AS DESCRIBED BY THE
STORM PREDICTION CENTER IN THEIR MORNING OUTLOOK INDICATING A
SLIGHT RISK ACROSS NORTHERN NEW ENGLAND. THE UNIDIRECTIONAL SHEAR
INDICATES THAT THERE WILL BE PRIMARILY A DAMAGING WINDS AND HAIL
THREAT RATHER THAN A TORNADO THREAT. IN ADDITION... THE HUMID AIR
WILL ALLOW THUNDERSTORMS TO DROP VERY HEAVY RAINFALL. ANY TRAINING
THUNDERSTORMS COULD LEAD TO FLASH FLOODING.

WITH HIGH DEW POINTS EXPECTED... DO NOT EXPECT TEMPERATURES TO COOL
OFF MUCH TUESDAY NIGHT. AFTER HIGHS IN THE 90S AND DEW POINTS IN
THE UPPER 60S TO LOW 70S... IT WILL BE DIFFICULT FOR TEMPERATURES
TO FALL MUCH BELOW 70 FOR MOST AREAS IN THE FEW HOURS OF NIGHT
THAT EXIST THIS TIME OF YEAR. AS A RESULT... RAISED LOW
TEMPERATURES FROM GUIDANCE VALUES AS MAV/MET TEND TO BE TOO COLD
ON HUMID NIGHTS SUCH AS THIS.

ANOTHER SHORTWAVE TROUGH CROSSES THE AREA TUESDAY NIGHT OR
WEDNESDAY AND WILL PROVIDE ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. TIMING DIFFERENCES IN THE MODELS MAKES IT DIFFICULT
TO PROVIDE MORE CONFIDENCE VIA HIGHER POP VALUES. GFS AND CMC BOTH
SEEM TO BE SUFFERING FROM FEEDBACK RESULTING FROM CONVECTION. GFS
DEVELOPS A CLOSED 999 MB SURFACE LOW CROSSING THE AREA TUESDAY
NIGHT WHILE THE CMC IS SIMILAR BUT NOT AS STRONG. THIS SOLUTION
SEEMS UNLIKELY AND WAS DISCOUNTED IN FAVOR OF THE ECMWF WHICH
SHOWS A MORE PROGRESSIVE SHORTWAVE CROSSING THE REGION.

A COLD FRONT DROPS SOUTH ACROSS THE AREA ON WEDNESDAY... BRINGING
COOLER AIR DOWN FROM THE GULF OF SAINT LAWRENCE AND EASTERN
CANADA. 850 TEMPERATURES DROP ABOUT 4C WEDNESDAY AS COMPARED TO
TUESDAY AND MAX TEMPERATURES SHOULD REFLECT THIS. HOWEVER...
DOWNSLOPING NORTHWEST WINDS WILL PROVIDE FOR DEEP MIXING ALONG THE
COASTAL PLAIN OF NEW HAMPSHIRE AND SOUTHWEST MAINE... ALLOWING
TEMPERATURES TO CLIMB INTO THE MID TO UPPER 80S FOR ONE MORE DAY.

HIGH PRESSURE BUILDING SOUTH OUT OF EASTERN CANADA WILL BRING AN
EASTERLY TO SOUTHEASTERLY FLOW ON THURSDAY. ECMWF SHOWS A
PRONOUNCED EASTERLY FLOW ACROSS THE AREA WHICH WOULD KEEP A COOL
MARINE AIR MASS IN PLACE. WATER TEMPERATURES OFF THE NEW HAMPSHIRE
COAST AREA IN THE LOW 60S... WHILE WATER TEMPERATURES OFF THE
MIDCOAST OF MAINE ARE IN THE LOW 50S. EVEN THE GFS SHOWS A SOUTH
TO SOUTHEAST FLOW ON THURSDAY WHICH WOULD KEEP MUCH OF MAINE COOL.
AS A RESULT... HAVE GONE WITH COLDER TEMPERATURES FOR WEDNESDAY
WITH HIGHS IN THE LOW 70S ACROSS MAINE TO THE UPPER 70S FOR NEW
HAMPSHIRE. THIS WAS MORE IN LINE WITH THE ECMWF MOS AND HPC.

ALL MODELS NOW IN GOOD AGREEMENT THAT A LARGE SCALE TROUGH WILL BE
APPROACHING THE AREA BY THURSDAY NIGHT... SPREADING BROAD SCALE
LIFT OVER NEW ENGLAND IN COMBINATION WITH AN ONSHORE SOUTHEAST
FLOW. AS A RESULT... INCREASED POPS INTO THE 60 TO 70 PERCENT
RANGE TO REFLECT THE INCREASED CONFIDENCE IN TIMING.
UNFORTUNATELY... THIS BROAD SCALE TROUGH LINGERS TO THE WEST OF
NEW ENGLAND THROUGH THE WEEKEND... LEAVING THE FORECAST AREA WITHIN
THE FAVORABLE AREA FOR RISING MOTION AND PRECIPITATION. TIMING OF
SUBTLE SHORTWAVE TROUGHS WITHIN THE FLOW AND ASSOCIATED SURFACE
FEATURES VARIES AMONG THE MODELS AND IS DIFFICULT TO FORECAST THIS
FAR OUT. AS A RESULT... HAVE INDICATED A CHANCE OF SHOWERS OR
THUNDERSTORMS FROM FRIDAY THROUGH THE WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...VFR SKIES IN VCTS THIS EVENING. SHOWERS AND
THUNDERSTORMS DIMINISH OVERNIGHT WITH PATCHY DENSE FOG AND STRATUS
DEVELOPING. MOISTURE TRAPPED UNDER AN INVERSION WILL KEEP PERIODS
OF LIFR AND VLIFR CEILINGS IN THE TERMINAL FORECASTS. WEST WINDS
ON MONDAY MAY GUST INTO THE LOWER 20S.

LONG TERM...OVERNIGHT FOG IS POSSIBLE EACH NIGHT IN THE VALLEY
LOCATIONS... AS WELL AS AFTERNOON HAZE AND THUNDERSTORMS THROUGH
TUESDAY. A COLD FRONT BRINGS COOLER AIR IN FOR WEDNESDAY. AN
ONSHORE FLOW ON THURSDAY COULD BRING IFR CONDITIONS PERHAPS
WORSENING TO LIFR BY THURSDAY NIGHT AND FRIDAY IN SHOWERS.

&&

.MARINE...
SHORT TERM...HELD OFF ON A SMALL CRAFT ADVISORY AS GUIDANCE HAS
BEEN OVERDOING WAVE HEIGHTS. THAT SAID A FEW 5-6 FOOTERS MAY
DEVELOP ON THE FAR OUTER WATERS. WINDS WILL STAY BELOW 25 KTS WITH
A FEW GUSTS INTO THE LOWER 20S.

LONG TERM...EXPECT A GENERAL SOUTHWEST FLOW OVER THE WATERS
THROUGH WEDNESDAY THOUGH IT SHOULD REMAIN BELOW 25 KT. GFS MODEL
IS FORECASTING A STRONGER SURFACE LOW TO CROSS INTO THE GULF OF
MAINE FROM THE WEST ON WEDNESDAY BUT THIS IS LIKELY OVERDONE DUE
TO CONVECTION WITHIN THE MODEL. AS A RESULT... WAVE HEIGHTS
GENERATED BY THE WNA WAVE MODEL WERE TOO HIGH ON THE SOUTHWEST
FLOW AHEAD OF THE FRONT. EXPECT WINDS AND WAVES TO STAY BELOW
SMALL CRAFT ADVISORY CONDITIONS AHEAD OF AND BEHIND THE FRONT ON
WEDNESDAY. HIGH PRESSURE DROPS SOUTH OUT OF CANADA AND INTO THE
WESTERN ATLANTIC AND GULF OF MAINE FOR THURSDAY WITH A SOUTHERLY
FLOW RETURNING BY FRIDAY.

&&

.TIDES/COASTAL FLOODING...
A PORTLAND HIGH TIDE OF 11.8 FT IS EXPECTED TONIGHT AT 11:41 PM.
FLOOD STAGE AT PORTLAND IS 12.0 FT. WINDS WILL BECOME WSW TONIGHT
AND NEARLY PARALLEL TO THE COAST. THIS IS NOT A FAVORED DIRECTION
FOR COASTAL EROSION OR SPLASH OVER.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

HANES/KIMBLE
Hazardous weather outlook, Jun 23, 2:27 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
327 PM EDT SUN JUN 23 2013

MEZ007-012-018>020-023-024-NHZ001>010-013-014-241930-
NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-
ANDROSCOGGIN-COASTAL YORK-COASTAL CUMBERLAND-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
327 PM EDT SUN JUN 23 2013

...SEVERE THUNDERSTORM WATCH 351 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE AREA ON MONDAY AND
TUESDAY. ON TUESDAY... THE ENVIRONMENT WILL BE MORE FAVORABLE FOR
STRONG TO SEVERE THUNDERSTORMS. DEEP MOISTURE WILL COMBINE WITH
INCREASING UPPER LEVEL WINDS TO PROVIDE A THREAT FOR DAMAGING
WINDS AND LARGE HAIL FROM THE STRONGER STORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ008-009-013-014-021-022-025>028-241930-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-
327 PM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...A FEW STORMS MAY BECOME SEVERE WITH LOCALLY DAMAGING
WINDS AND HAIL UP TO ONE INCH IN DIAMETER. IN ADDITION ANY
THUNDERSTORM COULD CONTAIN HEAVY RAINFALL LEADING TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE AREA ON MONDAY AND
TUESDAY. ON TUESDAY... THE ENVIRONMENT WILL BE MORE FAVORABLE FOR
STRONG TO SEVERE THUNDERSTORMS. DEEP MOISTURE WILL COMBINE WITH
INCREASING UPPER LEVEL WINDS TO PROVIDE A THREAT FOR DAMAGING
WINDS AND LARGE HAIL FROM THE STRONGER STORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>152-241930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
327 PM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ153-154-241930-
CASCO BAY-CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
327 PM EDT SUN JUN 23 2013

...SEVERE THUNDERSTORM WATCH 351 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 23, 1:08 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
208 PM EDT SUN JUN 23 2013

NHZ002-003-231900-
NORTHERN GRAFTON-SOUTHERN COOS-
208 PM EDT SUN JUN 23 2013

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY AND GRAFTON COUNTY
THROUGH 300 PM EDT...

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR ST. JOHNSBURY VERMONT
...MOVING TO THE EAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LITTLETON...DALTON...
GILMAN...FOREST LAKE STATE PARK...WHITEFIELD...TWIN MOUNTAIN...
CARROLL AND JEFFERSON THROUGH 300 PM EDT.

THESE THUNDERSTORMS CAN PRODUCE WIND GUSTS UP TO 50 MPH...HEAVY RAIN
AND FREQUENT LIGHTNING STRIKES. THE HEAVY RAIN COULD LOWER
VISIBILITY TO NEAR ZERO AND CAUSE PONDING OF WATER IN POOR DRAINAGE
AREAS.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4435 7192 4434 7186 4436 7183 4441 7179
      4442 7170 4445 7167 4447 7165 4449 7142
      4424 7150 4434 7194

SJC
Special weather statement, Jun 23, 2:18 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
318 PM EDT SUN JUN 23 2013

MEZ007-012-019-NHZ002>004-232000-
INTERIOR CUMBERLAND-NORTHERN CARROLL-NORTHERN GRAFTON-NORTHERN
OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
318 PM EDT SUN JUN 23 2013

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY...
CARROLL COUNTY...GRAFTON COUNTY AND CUMBERLAND COUNTY THROUGH 400 PM
EDT...

AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM LITTLETON
TO NEAR BRIDGTON...MOVING TO THE EAST AT 20 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TWIN MOUNTAIN...
GLEN...CRAWFORD NOTCH STATE PARK...WEST BRIDGTON...SWEDEN...STOWE
...NAPLES...LOVELL...BRIDGTON AND LITTLETON THROUGH 400 PM EDT.

SMALL HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS
...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 50 MPH
ARE POSSIBLE WITH THESE STORMS.

HEAVY RAINFALL CAN BE EXPECTED WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4432 7203 4435 7192 4434 7186 4436 7182
      4441 7179 4442 7170 4447 7165 4449 7161
      4454 7158 4456 7161 4457 7156 4461 7156
      4446 7055 4393 7056

!SJC
Local storm report, Jun 23, 3:04 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
404 PM EDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             1 NE BETHLEHEM          44.29N  71.67W
06/23/2013  E0.70 INCH       GRAFTON            NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1300125

MC
Special weather statement, Jun 23, 3:19 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
419 PM EDT SUN JUN 23 2013

MEZ012-019-020-232045-
ANDROSCOGGIN-INTERIOR CUMBERLAND-SOUTHERN OXFORD-
419 PM EDT SUN JUN 23 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY AND CUMBERLAND COUNTY THROUGH 445 PM EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF POLAND...OR ABOUT 6
MILES SOUTHWEST OF MECHANIC FALLS...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND OXFORD...MECHANIC
FALLS...CASCO...POLAND..MINOT...NEW GLOUCESTER...LISBON... AND
POWNAL THROUGH 445 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4386 7018 4384 7020 4398 7062 4414 7054
      4411 7005

MBC

The radar

The Portland,ME radar (KGYX), 57 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
June 23, 3:25 PM EST to 3:30 PM EST
Where
Oxford County, 1 mi WSW of Lovell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.114, -70.899

A severe thunderstorm snapped off several large trees about 20 ft off the ground in Fryeburg near the Lovell town line. Hail less then 1 inch in diameter was also reported.

Hail, Cumberland

When
June 23, 3:45 PM EST to 3:47 PM EST
Where
Cumberland County, 2.89 mi ENE of South Bridgton
Measured
1 in hail
Reported by
Public
Coordinates
43.998, -70.648

A severe thunderstorm produced 1 inch hail near the Colonial Mast Campground in Naples.

Thunderstorm Wind, Oxford

When
June 23, 3:45 PM EST to 3:48 PM EST
Where
Oxford County, 0.99 mi E of Fryeburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.020, -70.960

A severe thunderstorm downed trees on wires in Fryeburg.

Hail, Oxford

When
June 23, 3:47 PM EST to 3:50 PM EST
Where
Oxford County, 2 mi N of Fryeburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.049, -70.980

A thunderstorm produced 0.75 inch hail near Fryeburg.

Thunderstorm Wind, Cumberland

When
June 23, 4:25 PM EST to 4:28 PM EST
Where
Cumberland County, 1.47 mi NNE of South Naples
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.940, -70.610

A severe thunderstorm downed a tree on a house on Thompson Point Road in Naples.

Lightning, Cumberland

When
June 23, 4:30 PM EST
Where
Cumberland County, 1.35 mi SE of Songo Lock
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.916, -70.552

A 25-yr-old woman was injured in a lightning strike at Point Sebago Resort. The woman was standing near a tall pine at the edge of Sebago Lake when lightning struck the tree. She was reportedly thrown into the air by the strike and was unconscious after landing on some rocks and a concrete barrier. She was taken to a nearby hospital for evaluation and treatment. Two others who were also reportedly thrown into the air were not injured.

Hail, Cumberland

When
June 23, 4:55 PM EST to 4:59 PM EST
Where
Cumberland County, Windham Center
Measured
1 in hail
Reported by
Social Media
Coordinates
43.780, -70.400

A severe thunderstorm produced 1 inch hail in Windham.

Thunderstorm Wind, Cumberland

When
June 23, 5:15 PM EST to 5:19 PM EST
Where
Cumberland County, 5 mi SE of Yarmouth
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
43.749, -70.109

A severe thunderstorm produced an estimated gust of 59 mph near Yarmouth.

Thunderstorm Wind, York

When
June 23, 5:22 PM EST to 5:26 PM EST
Where
York County, Wells
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.320, -70.580

A severe thunderstorm downed a tree on a road in Wells.

Lightning, York

When
June 23, 7:30 PM EST
Where
York County, East Lebanon
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.420, -70.870

A teenage boy was struck by lightning inside his home. The lightning reportedly shot across the room, although no details were available concerning what the boy was doing at the time. He was transported to a nearby hospital for treatment and observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458854, 458850, 458851, 458848, 458856, 462568, 458849, 458852, 458853, 462569.